Question: In the area in which I work, there exists a statistical cluster of clients with Myasthenia Gravis. One client that I have now transported at least three times has got the message to call at the first sign of increasing SOB. Most recently he woke up at about 0300 feeling a bit more SOB than normal and not quite right. When we arrived at his house at 0600 he met us outside ambulatory and he had a temp of 39.8C. He was tachypneic. He was in respiratory distress related (In my opinion) to both his MG as well as pneumonia. He adamantly refused the stretcher. He stated that as per his directions he had taken a dose Mestinon when he awoke and that it had not helped. He had a weak or pretty much absent cough. He was placed on placed on high flow O2 by 'Flow Max' and was given at least one Ventolin treatment again using the 'Flow Max'. His condition improved slightly. He was transported with great haste. I have reviewed MG as well as the action of Mestinon. At this point in his disease process he is still requesting that all that can be done be done. Do you have any suggestions as to how we can better care for this client? Putting headers on the ambulance, installing 'NOS' or a spoiler is not an acceptable answer. Is CPAP a possibility? I am aware that pneumonia is a relative contraindication for CPAP use. The mechanism of the two disease is quite different but the inability to expand (active muscle use) the chest seems to make them similar. I have attempted to reseach an answer and the best I have gotten after talking with a couple of ED Docs is, 'Good question. Might buy you some time. How fast can you drive?' Thank you for your time in considering and answering this question
A Thanks for this very interesting question. We have changed some of the wording in your question prior to posting in order to de-identify some patient specifics. You raise a number of issues.
Absolutely, respiratory distress in patients with myasthenia gravis is a serious, complicated, however fortunately rare situation. As we have mentioned previously with other questions posted to this site, the current Advanced Life Support Patient Care Standards (your medical directives) are not designed to account for rare situations- otherwise your book would be huge!
You are correct, the common causes for this patient to be in respiratory distress would be related to weakness of the respiratory musculature. This same weakness would in turn lead to an ineffective cough reflex which could lead to pneumonia due to retained secretions and manifested (as your patient did) by a high fever.
In your case, you administered Ventolin. It is unclear why this was indicated unless the patient had signs of bronchoconstriction (ie wheezes). Pneumonia and chest muscle weakness are not indications for Ventolin. Second, by "Ventolin treatment", do you mean you administered a nebulized treatment? As stated in the medical directive, nebulization is contraindicated in patients with a known or suspected fever. Using a filtered mask as you describe does not change the directive that fever is a contraindication to nebulization therapy.
To answer your question specifically regarding CPAP, the indications for CPAP are "Severe Respiratory Distress AND signs and/or symptoms of acute pulmonary edema OR COPD". In the case you have described, it would appear that your patient did not meet the required indications for CPAP use so therefore no, CPAP should not be applied.